Ohio, 2017

Flash Flooding in Ohio, July 28 to 29, 2017

July 28 to 29, 2017 · NWS PBZ · 2 events in 1 county or zone

Unusually strong upper low for July dropped from the Great Lakes into western PA. A trowal/deformation zone set up over most of the area outside of southeast Ohio, producing torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Unusually strong upper low for July dropped from the Great Lakes into western PA. A trowal/deformation zone set up over most of the area outside of southeast Ohio, producing torrential rainfall. Storm totals of 2 to 5 inches were common, with isolated higher totals over West Virginia. Hardest hit areas included Washington County, PA and Marion County, WV. Wheeling and Hundred WV also had major issues. Several water rescues took place in the aforementioned counties with disaster declarations in the city of Uniontown in Fayette county, PA and a federal disaster declaration in for most of northern West Virginia. Damage estimates for West Virginia alone approached $6 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 28, 8:30 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 28, 8:30 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
930 PM EDT Fri Jul 28 2017

.SYNOPSIS...
Showers and thunderstorms with localized heavy rain will
continue through the early part of Saturday. Building high
pressure will return dry and seasonable weather for the later
half of Saturday through the start of the work week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Two different locations are responsible for the heavy rain where
rainfall is currently going on. The first area is a surface low
pressure along the West Virginia/Virgina border, while the
second area is in central Ohio under a closed 500mb low. At this
time, showers will slowly move to the east-southeast. Although
the surface low will move southeast of the forecast area, showers
will increase thanks to the upper level low. Several flash flood
warnings have been issued in Pennsylvania and West Virginia
which will continue into the early morning hours. The majority
of rainfall should come to an end by sunrise.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
System and the bulk of the precipitation will slowly pull off to
the east on Saturday. Lingering deformation precipitation in the
terrain should taper off toward midday as upper ridging starts
to push over the area. This should lead to drying conditions for
the rest of the weekend, as a surface high builds over the
Great Lakes region.

Cool northerly flow and lingering precip will keep temperatures
below averages on Saturday with moderation toward seasonal
normals by Sunday and Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure will keep conditions dry through Tuesday with the
next chance for precipitation coming with the approach of a
front late Wednesday/Thursday. timing differs between the
deterministic guidance, so a model blend was used for the later
half of the week. Near seasonal temperatures are forecast.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Most locations in the forecast area will primarily have IFR
ceilings overnight, although any location south of FKL/DUJ could
have LIFR conditions in heavier showers. Any LIFR conditions are
mostly likely to occur at locations south and east of
Pittsburgh. During the morning clouds, conditions will slowly
rise from IFR conditions back to VFR in the early afternoon. By
early afternoon all locations should be back to VFR conditions
and will continue into the evening hours.

.OUTLOOK...
No widespread restrictions expected.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Saturday afternoon for MDZ001.
OH...None.
PA...Flash Flood Watch through Saturday afternoon for PAZ023-
     073>076.
     Flash Flood Watch until 1 AM EDT Saturday for PAZ014>016-
     020>022-029-031.
WV...Flash Flood Watch through Saturday afternoon for WVZ510>514.
     Flash Flood Watch until 1 AM EDT Saturday for WVZ001>004-012-
     021-509.

&&
Hazardous weather outlook, Jul 28, 2:58 AM EST, 18 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
358 AM EDT Fri Jul 28 2017

MDZ001-PAZ023-073>076-WVZ510>514-290800-
Garrett-Indiana-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
358 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Also, isolated severe thunderstorms capable of damaging wind gusts
will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-048>050-057>059-068-069-290800-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey-
Belmont-Noble-Monroe-
358 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms capable of damaging wind gusts will be
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ021-029-031-WVZ001>004-012-021-509-290800-
Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
358 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southwest Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Also, isolated severe thunderstorms capable of damaging wind gusts
will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ041-PAZ007>009-013-290800-
Columbiana-Mercer-Venango-Forest-Lawrence-
358 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ014>016-020-022-290800-
Butler-Clarion-Jefferson-Beaver-Armstrong-
358 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for west central Pennsylvania and
western Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 28, 8:16 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
916 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      SCOTT TOWNSHIP          40.39N  80.08W
07/28/2017                   ALLEGHENY          PA   911 CALL CENTER

            HOPE HOLLOW AT LINDSAY - CREEK OVERFLOWING. HOPE HOLLOW
            ROAD CLOSED

&&

EVENT NUMBER PBZ1701854
Local storm report, Jul 28, 8:32 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
932 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     FLASH FLOOD      PITTSBURGH              40.44N  79.98W
07/28/2017                   ALLEGHENY          PA   911 CALL CENTER

            BECKS RUN ROAD CLOSED AT CARSON AND THE DAIRY DUE TO
            FLOODING

&&

EVENT NUMBER PBZ1701855
Local storm report, Jul 28, 8:49 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
949 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HEAVY RAIN       CARNEGIE                40.41N  80.09W
07/28/2017  M1.90 INCH       ALLEGHENY          PA   TRAINED SPOTTER

            NEW STORM TOTAL

0946 PM     FLASH FLOOD      OVERBROOK               40.38N  80.00W
07/28/2017                   ALLEGHENY          PA   911 CALL CENTER

            ROUTE 88 AT ROUT 51 CLOSED TO DUE FLOODING

&&

EVENT NUMBER PBZ1701856
EVENT NUMBER PBZ1701857

FRIES
Local storm report, Jul 28, 8:52 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
952 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     FLASH FLOOD      BALDWIN                 40.36N  79.97W
07/28/2017                   ALLEGHENY          PA   911 CALL CENTER

            STREETS RUN ROAD CLOSED NEAR CHAPONS GREENHOUSE DUE TO
            HIGH WATER

&&

EVENT NUMBER PBZ1701858

FRIES
Local storm report, Jul 28, 9:15 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1015 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     FLASH FLOOD      UPPER ST. CLAIR         40.34N  80.08W
07/28/2017                   ALLEGHENY          PA   911 CALL CENTER

            MAYVIEW RD AT BOYCE RD CLOSED DUE TO FLOODING. THREE
            FEET OF WATER ON ROAD.

&&

EVENT NUMBER PBZ1701859

FRIES
Local storm report, Jul 28, 9:17 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1017 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HEAVY RAIN       CLAYSVILLE              40.12N  80.41W
07/28/2017  M2.00 INCH       WASHINGTON         PA   TRAINED SPOTTER

            IN 90 MINUTES

&&

EVENT NUMBER PBZ1701860

The radar

The Pittsburgh radar (KPBZ), 77 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Belmont

When
July 28, 9:22 PM EST to July 29, 4:00 AM EST
Where
Belmont County, 0.22 mi WSW of Shadyside to 0.33 mi SW of Shadyside
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.968, -80.754

Numerous roads flooded and closed. These include Central Ave, 48th, and 47th St.

Flash Flood, Belmont

When
July 28, 10:26 PM EST to July 29, 12:00 AM EST
Where
Belmont County, 0.51 mi SW of Shadyside to 0.58 mi NW of Shadyside
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.965, -80.757

Multiple vehicles underwater.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716330, 716331.